Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 71, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 18, 2011, 5:50 PM EDT for Androscoggin County, Cumberland County, Sagadahoc County, Maine. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 18, 2011, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Androscoggin County, ME, Cumberland County, ME, Sagadahoc County, ME
The radar
The Portland,ME radar (KGYX), 17 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:10 PM EDT | TSTM WND DMG | Durham, ME | TREES DOWN ON WIRES IN DURHAM |
| Jun 18, 6:25 PM EDT | HAIL 0.88 | Brunswick, ME | NICKEL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371
WUUS51 KGYX 182150
SVRGYX
MEC001-005-023-182230-
/O.NEW.KGYX.SV.W.0071.110618T2150Z-110618T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
550 PM EDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
CENTRAL SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
EASTERN CUMBERLAND COUNTY IN MAINE...
* UNTIL 630 PM EDT...
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR
RANGE PONDS STATE PARK...OR 6 MILES SOUTHWEST OF AUBURN...AND
MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LISBON
FALLS...FREEPORT...TOPSHAM...BRUNSWICK...WOOLWICH AND BATH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4372 7001 4376 7007 4378 7007 4377 7010
4396 7042 4415 7030 4398 6971 4397 6971
TIME...MOT...LOC 2150Z 306DEG 24KT 4402 7026
$$
EKSTER1 follow-up statement
768
WWUS51 KGYX 182218
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
618 PM EDT SAT JUN 18 2011
MEC001-005-023-182230-
/O.CON.KGYX.SV.W.0071.000000T0000Z-110618T2230Z/
ANDROSCOGGIN ME-SAGADAHOC ME-CUMBERLAND ME-
618 PM EDT SAT JUN 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL CUMBERLAND...CENTRAL SAGADAHOC AND SOUTHEASTERN
ANDROSCOGGIN COUNTIES...
AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TOPSHAM...MOVING SOUTHEAST AT 30
MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOWDOINHAM...TOPSHAM...BRUNSWICK...BRUNSWICK NAVAL AIR STATION...
WOOLWICH...HARPSWELL AND BATH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4377 6997 4380 7004 4393 7021 4407 7003
4398 6972 4396 6972
TIME...MOT...LOC 2219Z 306DEG 24KT 4391 7004
$$
MLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:46 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 18, 4:46 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 446 PM EDT SAT JUN 18 2011 .SYNOPSIS... BROAD LOW PRESSURE ACROSS THE AREA WILL PUSH OFFSHORE AND INTENSIFY IN THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SUNDAY AND MONDAY. A FRONTAL SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY BRINGING A CHANCE OF SHOWERS. DRY WEATHER WILL RETURN ON WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE NORTHEASTERN STATES. A WARM AND HUMID FRONTAL SYSTEM WILL WORK ACROSS NEW ENGLAND THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 445 PM UPDATE...STILL WATCHING BKN LINE OF CONVECTION AHEAD COLD FRONT MOVING SE ACROSS CWA ATTM. ENOUGH INSTABILITY AND SHEAR TO PRODUCE SOME SEVER HAIL AND PERHAPS SOME ISOLATED WIND DAMAGE AS WELL. BOTH THE WANING DAYTIME HEATING AND THE FACT THE FRONT SHOULD BE CLEAR OF THE AREA BY SUNSET...SUGGEST THE THREAT SHOULD BE WINDING DOWN BEFORE SUNSET. PREVIOUSLY...DUE TO SOME COOLING ALOFT/RESIDUAL LOW LEVEL MOISTURE/DIFFERENTIAL HEATING SOME SCATTERED AFTERNOON THUNDERSTORMS DEVELOPING UPSTREAM IN NORTHERN VERMONT/SOUTHERN CANADA AND ACROSS MOSTLY THE NORTHERN HALF OF NEW HAMPSHIRE AND THE FOOTHILLS AND MOUNTAINS OF MAINE...SOME OF THESE WILL MAY BE ACCOMPANIED BY HAIL DUE TO THE LOWERING FREEZING LEVEL. THESE SCATTERED STORMS WILL QUICKLY COME TO AN END BY THIS EVENING AS DRIER AIR MOVES ACROSS THE AREA AND CONDITIONS QUICKLY STABILIZE. && .SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/... HIGH PRESSURE BUILDS ACROSS THE REGION TONIGHT THROUGH SUNDAY NIGHT. ANY LEFTOVER TSTMS IN THE EARLY EVENING WILL QUICKLY COME TO AN END. DRIER AND A MORE STABLE AIR IS EXPECTED THROUGH THE PERIOD. DUE TO THE COOL CYCLONIC FLOW ALOFT SOME AFTN CU MAY DEVELOP AND EVEN A POSSIBLE SHOWER OR THUNDERSTORM IN THE MOUNTAINS. USED A BLEND OF THE MAV/MET TEMPS. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY THEN THEY HAVE BEEN THE LAST FEW RUNS. OVERALL...TEMPERATURES LOOK TO BE SEASONABLE TO SLIGHTLY BELOW NORMAL THROUGH MUCH OF THE PERIOD WITH CONFLUENCE ACROSS NRN NEW ENGLAND KEEPING THE WARMER AIR WELL TO THE SOUTH AT BAY. THE BEST CHANCE OF SHOWERS WILL BE MIDWEEK WHEN A WARM FRONT APPROACHES FROM THE SW. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... SHORT TERM...VFR CONDITIONS THROUGH SUNDAY NIGHT. LONG TERM...MAINLY VFR EXPECTED. && .MARINE... SHORT TERM...SEAS AND WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH SUNDAY NIGHT. LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED THROUGH MIDWEEK. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jun 18, 2:58 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 258 AM EDT SAT JUN 18 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-190700- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 258 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-190700- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 258 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 18, 5:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
534 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 2 NE OXFORD 44.15N 70.47W
06/18/2011 E1.00 INCH OXFORD ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100202
MCLocal storm report, Jun 18, 5:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
536 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL SANDWICH 43.79N 71.41W
06/18/2011 E0.75 INCH CARROLL NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1100203
MCLocal storm report, Jun 18, 5:41 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
541 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 1 ENE SOUTH WINDHAM 43.74N 70.40W
06/18/2011 E0.25 INCH CUMBERLAND ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100204
MCLocal storm report, Jun 18, 5:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
546 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL GORHAM 43.68N 70.44W
06/18/2011 E0.75 INCH CUMBERLAND ME PUBLIC
&&
EVENT NUMBER GYX1100206
MCLocal storm report, Jun 18, 5:47 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 1 NE LEWISTON 44.11N 70.20W
06/18/2011 E0.25 INCH ANDROSCOGGIN ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100207
MCLocal storm report, Jun 18, 5:48 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
548 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL AUBURN 44.10N 70.23W
06/18/2011 E1.00 INCH ANDROSCOGGIN ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100208
MCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:25 PM EDT | Special Weather Statement | GYX | Somerset | 50 min |
| Jun 18, 3:47 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 43 min |
| Jun 18, 4:06 PM EDT | Special Weather Statement | GYX | Oxford | 39 min |
| Jun 18, 4:15 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset, Waldo | 45 min |
| Jun 18, 4:34 PM EDT | Special Weather Statement | GYX | Cumberland | 26 min |
| Jun 18, 4:54 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 36 min |
| Jun 18, 5:02 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 43 min |
| Jun 18, 5:06 PM EDT | Special Weather Statement | GYX | Kennebec | 39 min |
| Jun 18, 5:15 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Waldo | 45 min |
| Jun 18, 5:17 PM EDT | Severe Thunderstorm Warning | GYX | York | 43 min |
| Jun 18, 5:19 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec, Lincoln | 41 min |
| Jun 18, 5:22 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 38 min |
| Jun 18, 5:38 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 37 min |
| Jun 18, 5:44 PM EDT | Special Marine Warning | GYX | 61 min | |
| Jun 18, 5:50 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Waldo | 55 min |
| Jun 18, 5:57 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Sagadahoc | 48 min |
| Jun 18, 6:12 PM EDT | Special Weather Statement | GYX | Cumberland | 18 min |
| Jun 18, 6:14 PM EDT | Severe Thunderstorm Warning | GYX | York | 32 min |
| Jun 18, 6:15 PM EDT | Special Weather Statement | GYX | York | 45 min |
| Jun 18, 6:22 PM EDT | Special Marine Warning | GYX | 83 min | |
| Jun 18, 6:29 PM EDT | Special Weather Statement | GYX | Sagadahoc | 46 min |
| Jun 18, 6:37 PM EDT | Special Marine Warning | GYX | 53 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.